Several students have been hospitalized in the recent weeks after taking MDMA, a drug known as “Molly,” according to an email sent by Health Services to all University students on Tuesday, Sept. 16.
Medical Director of the Health Services Department Dr. Thomas McLarney described the negative implications of taking this drug.
“It is a stimulant and psychedelic substance,” McLarney wrote in an email to The Argus. “It works by increasing the release of certain neurotransmitters from the brain specifically dopamine, norepinephrine and serotonin.”
He explained that serotonin is a chemical that causes a person to develop positive feelings. The immediate effects of serotonin are elevated moods, heightened sensations, and increased sexual arousal, and these effects occur usually within 15-30 minutes of ingestion. He also explained that the drug is sometimes accompanied by negative side-effects.
“Sometimes a person may experience unwanted effects such as anxiety, agitation and dizziness as well as elevated heart rate and blood pressure (due to the dopamine and norepinephrine),” McLarney wrote. “This could be as a result of the MDMA alone, taking another similar but more potent designer drug (there are a number of them out there) or the capsule taken was altered with a number of other substances such as PCP.”
Furthermore, McLarney explained that it can take days to weeks for the brain to recover from the effects of MDMA, particularly because the brain must replace the neurotransmitters that were previously released. He also added that, in some cases, it can take the brain months, or even years, to recover, as the drug can result in cravings for more.
Other side effects of this drug include feeling hot, dizziness, chest pain, severe anxiety, and shortness of breath (especially in a warm environment). McLarney emphasized that if an individual is feeling those symptoms, ze should be evaluated as soon as possible. In addition, if someone has a preexisting heart condition, MDMA can lead to heart failure, heart attack, and even death.
“If someone is stable (and I’ll repeat, if there is any concern, call for help ASAP) and experiencing some anxiety, being a good friend is the best treatment,” McLarney said. “Be there for him or her. Talk to them. Don’t leave them alone.”
Vice President for Student Affairs Michael Whaley stressed the importance of seeking medical attention, stating that students hospitalized for drug usage will not face judicial consequences.
“As is the case with alcohol, students requiring medical assistance as a result of alcohol or drug use will typically not face a formal judicial hearing if they agree to meet with Health Services staff following their hospitalization and participate in any recommended follow up,” Whaley said. “Cases involving use of Molly (short of hospitalization) would be adjudicated by the SJB as with other infractions. Students who sell or distribute illegal drugs are typically suspended or dismissed.”
The Davison Health Center posted additional information regarding MDMA on its website for all students to view.
Additional reporting contributed by Sofi Goode.